It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Cancer: Lung Message Board


Cancer: Lung Board Index


In May of this year my wife was dx'd with stage 4 NSCLC with mets to the brain, spine and pelvis. In May she had major lower spine surgery for tumor resection followed by a couple of weeks of WBR and lower spine radiation. In late June she began chemotherapy ( Gemzar & carboplatin ). She also receives Kytril, Procrit and Zometa. She is currently into her 5th cycle of chemo. The only other drugs that she takes regularly are Vicodin ES, senna and DSS.

Starting in mid August, at the end of chemo cycle # 3, she developed swelling in her upper eyelids, right side more pronounced than left. Gradually, the swelling developed around both eyes including some redness. After lying down her face also gets swollen but the facial swelling quickly disappears after she gets up ( gravity ? ). The swelling with redness around her eyes doesn't disappear after getting up but it does fluctuate throughout the day. The condition is static. It's not getting any worse and it's not getting any better. There is no evidence of swelling or related symptoms anywhere else in her body.

She has been examined by all three of her treating physicians ( med. onc., rad. onc., neurosurgeon ) as well as two nurse oncologists and an ER physician. NOBODY knows what to make of this. Consensus opinion is that it's NOT being caused by any of the tumors in her brain or lungs. Consensus opinion is that it's most likely being caused by an unknown allergen. The problem with that diagnosis is that she doesn't have any of the other symptoms that usually accompanies allergy. There is no redness in her eyeballs or conjuctiva and there is no watering of her eyes or nose. There is no itching or sneezing. There's only a small amount of discharge that sort of makes her eyelids stick together upon arrising. And, she's tried a couple of antihistamines with no noticeable improvement. RE: drugs as the culprit, the only clue that I can find is that Gemzar, as a rare allergic side effect, can cause " swelling or puffiness of the face, especially the eyelids or area around the eyes " ( from Medline Plus ). Suggests an allergic reaction but, once again, she has no other symptoms to go with it. And, she has no breathing difficulties. The ER physician that recently saw her did mention something about chemo causing vascular damage in the facial area but he wasn't definite on that, more like speculating. And, like the others, he prescribed an antihistamine. One of the nurse oncologists with 20 years experience administering chemo doesn't recall ever seeing swelling and redness around the eyes as a stand alone symptom. Comprehensive blood panel results reveals nothing remarkable. Lastly, we can find no changes in household products, etc. to account for this.

I would greatly appreciate it if any patient, caregiver or healthcare provider reading this can offer an opinion.

Thanks much.

Bill





All times are GMT -7. The time now is 10:18 AM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!